Hail, Musselshell
- When
- May 12, 7:00 PM MST
- Where
- Musselshell County, 25 mi NNW of Roundup
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 46.784, -108.731
An isolated severe thunderstorm occurred over Musselshell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated severe thunderstorm occurred over Musselshell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 12, 5:35 PM MST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
635 PM MDT SAT MAY 12 2007
.SHORT TERM...VALID FOR SUN AND MON...
HAVE UPDATED TO REMOVE PARK/SWEETGRASS FROM THE SEVERE TSTM WATCH
AS DRY AIR FLOODING THE AREA FROM THE SOUTHWEST. WHEATLAND AND
GOLDEN VALLEY COUNTIES ARE STILL UNDER THE GUN WITH DEW PTS IN THE
50S AND LESS OF A CAP THAN MOST OF OUR FORECAST AREA...HOWEVER
GREATER THREAT WILL BE NORTHWEST OF US.
JKL
REMAINDER OF PREVIOUS DISCUSSION...
FORECAST REMAINS ACTIVE THROUGH THE SHORT TERM. LOW LEVEL
EASTERLY FLOW HAS NOT GIVEN GROUND THIS AFTERNOON AS LOWERING
PRESSURE OVER THE GREAT BASIN HAS KEPT AN EAST TO SOUTHEAST WIND
ACROSS MUCH OF THE AREA. IN RESPONSE...DEWPOINTS HAVE NOT DROPPED
THAT MUCH WITH READINGS STILL IN THE 50S FROM BILLINGS EAST.
MODERATE STRAIGHT LINE SHEAR PRESENT WITH MID LEVEL CAPE AROUND
1000 J/KG. CONVECTION ALREADY DEVELOPING OVER SOUTHWEST MONTANA.
POTENTIAL EXITS FOR LARGE HAIL AND DAMAGING WIND WEST OF BILLINGS.
SEVERE THUNDERSTORM WATCH ALREADY ISSUED. THE REST OF SOUTH
CENTRAL MONTANA WILL NEED TO BE MONITORED TOO AS LOW LEVEL
DEWPOINTS REMAIN UP. MID LEVEL CAP WILL NEED TO BE ERODED
FIRST...AND STORMS MAY BE WELL NORTH BY THE TIME THAT TAKES PLACE.
ACTIVITY SHOULD SPREAD NORTHEAST THROUGH THE EVENING. CONVECTION
SHOULD MOSTLY SHIFT OUT OF THE AREA LATE THIS EVENING AS THE
SHORTWAVE DRIVING THE BOAT MOVES INTO CENTRAL MONTANA. THE FOCUS
THEN TURNS TO SUNDAY AS ANOTHER ROUND OF SEVERE WEATHER LOOKS ON
TAP. THE MODELS WERE VERY DIFFERENT FOR SUNDAY AS THE WRF WAS
QUICKER WITH THE COLD FRONTAL PASSAGE. THE GFS HOLDS THE FRONT
BACK UNTIL SUNDAY AFTERNOON...WHICH WOULD PROVIDE MORE DAYTIME
HEATING. SHEAR REMAINS GOOD...EVEN STRONGER AT THE MID LEVELS
COMPARED TO TODAY. HIGH CAPE WILL SETTLE JUST ALONG AND BEHIND
THE FRONT. CONVECTION SHOULD FIRE DURING THE AFTERNOON AND
CONTINUE THROUGH THE EVENING. STRONG TO SEVERE STORMS LOOK LIKE A
GOOD BET...SO WILL MENTION. RAISED HIGHS A FEW DEGREES SUNDAY
WITH THE SLOWER FRONTAL TIMING.
DEEP UPPER TROUGH SLIDES ACROSS THE AREA EARLY MONDAY AND EXITS
MONTANA MONDAY NIGHT. LINGERED LOW POPS MONDAY...AND DRIED IT OUT
FROM WEST TO EAST MONDAY NIGHT. COOLER NORTHWEST FLOW DEVELOPS
FOR MONDAY WITH HIGHS HELD TO THE LOWER 60S. HUMPHREY
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MADE A FEW CHANGES TO POPS AND TEMPERATURES BUT OVERALL MADE FEW
CHANGES TO CURRENT PACKAGE. MODELS IN DECENT AGREEMENT THROUGH
THE PERIOD WITH SOME DIFFERENCES TOWARD THE END OF NEXT WEEK.
MONDAYS TROUGH SHIFTS EAST ACROSS THE DAKOTAS AND MINNESOTA ON
TUESDAY WHILE THE NEXT TROUGH APPROACHES THE PACIFIC NORTHWEST.
THIS WILL ALLOW A SLIGHTLY COOLER NORTHWEST FLOW ALOFT TO BE OVER
EASTERN MONTANA. RIDGE AXIS MOVES EAST TUESDAY NIGHT AND IS
POSITIONED OVER THE FORECAST AREA DURING THE DAY WEDNESDAY. THIS
IS WHEN MODELS DIVERGE SOMEWHAT. BOTH THE GFS AND ECMWF AGREE
WITH THE PLACEMENT OF THE RIDGE AXIS BUT THE GFS BRINGS SOME
ENERGY THROUGH WHEREAS THE ECMWF DOES NOT. WILL USE A BLEND OF
BOTH MODELS. HOWEVER...WILL MAKE A DIURNAL POP GRID AND REMOVE
POPS FOR WEDNESDAY MORNING BUT KEEP A SLIGHT CHANCE FOR THE
AFTERNOON FROM BILLINGS WESTWARD. RIDGE SLOWING SHIFTS EAST
WEDNESDAY NIGHT AND THURSDAY AS A WEST TO SOUTHWEST FLOW ALOFT
BECOMES DOMINANT. THE GFS BRINGS SEVERAL UPPER LEVEL DISTURBANCES
ACROSS THE FORECAST AREA FOR THE REMAINDER OF THE WEEK.
HOWEVER...EVEN THOUGH THE ECMWF ALSO SHOWS A WEST TO SOUTHWEST
FLOW ALOFT...IT SHOWS NO SIGNIFICANT DISTURBANCES. TEND TO BELIEVE
THE GFS MORE GIVEN THIS PATTERN. WILL CONTINUE WITH CHANCE POPS
ACROSS THE FORECAST AREA THURSDAY AND ADD POPS TO THE EASTERN HALF
FRIDAY INTO SATURDAY. TEMPERATURES WILL BE AT NORMAL VALUES FOR
TUESDAY BUT QUICKLY REBOUND TO WELL ABOVE NORMAL FOR THE REMAINDER
OF THE WEEK. HOOLEY
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE ACROSS THE FORECAST AREA THROUGH
TONIGHT. A SLIGHT CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE LATE
IN THE AFTERNOON AND THIS EVENING. GUSTY WINDS AROUND 45 KTS WILL BE
THE MAIN THREAT FROM ANY STORMS THAT DEVELOP ALONG WITH MVFR
CONDITIONS. AN APPROACHING COLD FRONT WILL BRING A BETTER CHANCE
FOR THUNDERSTORMS SUNDAY AFTERNOON. STOPPKOTTE
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 059/080 044/061 038/069 046/077 049/081 051/077 049/075
23/T 53/T 00/B 02/T 22/T 22/T 22/T
LVM 047/080 043/061 034/067 039/077 041/080 043/076 045/071
25/T 63/T 00/B 02/T 22/T 22/T 22/T
HDN 058/084 047/062 040/071 043/078 046/085 050/079 047/080
23/T 53/T 20/B 02/T 22/T 22/T 22/T
MLS 060/083 047/061 041/072 043/077 048/082 052/076 047/076
32/T 53/T 20/B 00/B 11/B 22/T 22/T
4BQ 059/086 049/061 039/066 042/075 046/082 049/075 046/074
32/T 43/T 20/B 00/U 11/B 22/T 22/T
BHK 056/084 046/058 038/066 040/074 045/078 049/072 046/075
32/T 43/T 20/B 00/B 11/B 22/T 22/T
SHR 049/088 047/062 037/065 038/076 042/081 046/076 044/074
32/T 43/T 20/B 02/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 267 IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR ZONES 28-42-63.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 1010 AM MDT SAT MAY 12 2007 MTZ028>042-056>058-063>068-WYZ098-099-131700- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 1010 AM MDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND EVENING. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 104 km away, was scanning. The volume nearest the first event began at 01:58 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29938.